This site is designed for educational purposes only and
is not engaged in rendering medical advice or professional services.
The information provided at this web site is of a general nature
and is not intended to take the place of a physician's advice.
We encourage individuals to discuss what they find on this site
with their healthcare providers.
The answer above was provided by a volunteer, based solely on their experiances and thoughts. These volunteers do not get paid and are not responsible for the accuracy of their responses. IF you disagree with a response, let us know and we will look into it.
- Question: My mom had stereotactic radiosurgery for a benign meningioma. She began to experience brain swelling three months later and was placed on Decadron. It is now nine months later and she is still suffering from SEVERE swelling. It has debilitated her and taken away her speech altogether. She can do NOTHING for herself anymore. It is a pitiful situation. We recently visited her neurosurgeon again and had a repeat MRI. It just showed extensive swelling. The brain is just reacting to the radiation. It has already caused her to have 2 severe seizures and she is now on Dilantin. The neurosurgeon said that she is on the maximum dose of Decadron that he is willing to give her (16 mg per day). The radiologist, as well as the neurosurgeon, say that in time the swelling should stop and recede, and all of her functions should return. This is becoming increasingly hard to believe. I have a couple of questions for you:
Have you had experience with brain swelling due to stereotactic radiosurgery? If so, did it take a really long time to go away? Was the patient disabled from the swelling? Does all of the swelling really EVER go completely away? I really miss my mother. It has been over 6 months since I have been able to communicate with her. We were never warned of such a side effect. Any hope or good news that you can offer?
This is not such an easy case. To be evaluated, we would need to see the before and after scans, treatment plans and prescription. Call or write as questions arise.